|Marla Crider having celebratory dinner with brother Marion |
and sister-in-law Carolyn.
Monday, August 12, 2013
Taxol Equals Tumor Reduction
My brother, Marion, and sister-in-law, Carolyn, arrived in
Little Rock from Northwest Arkansas
on July 25 to accompany me to my scheduled chemo treatment the following
morning. Under normal circumstances, Don
would have been with me, as well, but he was scheduled to undergo a medical
procedure of his own, which I am happy to report generated good results.
My family and I arrived on Friday morning at the UAMS Cancer Institute for the routine blood work required before meeting with Dr. Makhoul’s nurse practitioner, who was filling in for him while he attended a medical conference. We reported to the infusion waiting room, as usual.
While dressing earlier that morning, I made the decision to wear a scarf and huge flower as my head cover. It was the comfortable choice for the long day ahead of me. While I was waiting to be called for the blood draw, a lovely black woman tapped me on the shoulder and asked me to tell her how I tied the scarf and secured the flower to it. Her goal was to duplicate the effort for Sunday church. Our conversation made me feel more confident about wearing scarves in public, rather than the hot wigs that had become a part of my everyday work attire.
A few minutes later, a nurse of Asian decent called my name from the infusion room door. I followed her inside, where I stepped on the scales for my twice monthly weigh-in. I had lost another pound but was still within the limit of no concern. The nurse escorted me to an empty recliner and said she would be the one accessing my port for the blood draw. It was our first nurse/patient encounter; therefore, I would have to caution her about my port-on-nerve malady. The nurse said she wanted to try something that might eliminate the discomfort I usually experience. She instructed me to take a deep breath and I complied. Simultaneously, she quickly inserted the large gauge needle into the port. It was a flawless and painless procedure. It made perfect sense; taking the deep breath expanded my diaphragm and lifted the port from atop the nerve. I was almost giddy with the outcome. She quickly finished her task then taped the dangling port lines to my chest in preparation for the chemo treatment.
My family and I departed for the appointment with Dr. Makhoul’s colleague. The waiting room was filled to capacity. It was going to be “one of those days.” Almost an hour had passed when the nurse practitioner finally arrived in my cubicle to tell me that my blood work was in the “normal” category, indicating that I would not have to endure another Neulasta injection in the belly to help stimulate white blood cell production. She asked if I would be receiving my first treatment of Taxol that day. I nodded my head in the affirmative. She warned me that the most common complaints about the drug included flu-like symptoms, bone and muscle aches and tingling of the hands and feet. I thanked her for the details and departed for my first one-on-one with the toxin.
After only a minor delay in the infusion waiting room, a nursing assistant summoned me. It was time to experience a new chemo adventure – Taxol. Carolyn accompanied me with the intention of helping pass the time during the three-hour, intravenous process. As soon as I occupied the recliner, the male version of Florence Nightingale, aka Mr. Nurse Ratched, approached my chair and said, “You’re here for your first Taxol treatment, right?” “Yes,” I replied. “Bring it on.”
“Get comfortable because you’re going to be here a while,” he responded. I pulled out a book of crossword puzzles and settled into my chair. In his loud, booming voice, Mr. Nurse Ratched started rattling off all the things that could happen with Taxol, such as hives, swollen tongue, breathing issues, and low blood pressure to name a few. He explained that I would be given Benadryl intravenously along with the Taxol to counteract any possible allergic reactions. “The Benadryl will probably make you sleepy,” he warned me (for someone who sleeps very little, I welcomed the possibility). Before he hooked me up to the drugs, he brought me six pills to take – the anti-nausea cocktail that included more steroids. As soon as I swallowed the meds, Mr. Nurse Ratched injected Benadryl into my port and proceeded to hang the bag of Taxol on the pole next to me and dialed in the rate of drip. “If you’re going to react, we will know shortly,” he said.
Carolyn watched me closely to see if she could detect any changes as the Taxol dripped into my veins. Instead of making me drowsy, the Benadryl just blurred my vision. Then I started giggling as if I had consumed one glass of wine too many. There was an internal battle going on in my system between the abundant steroids and the Benadryl. Apparently, the steroids were winning because I wasn’t sleepy… darn it. Mr. Nurse Ratched continued to check on me to ensure I wasn’t reacting to the Taxol.
For the next three hours, I read and worked crossword puzzles, while Carolyn and Marion alternated sitting with me. Fortunately, there were no signs of an allergic reaction. What I did notice was a tingling feeling in my right breast accompanied by little sharp jabs… a sensation not experienced with the previous chemo drugs. Could it be that the Taxol had already found its way to the cancer cells in my breast? After all, the drug is known for reducing the size of malignant tumors. The tingling continued throughout the treatment.
Carolyn and I were chatting away as the last of the Taxol dripped from the bag. Suddenly, a small, white feather floated from above and landed in my lap. “The chemo is either causing you to molt or it’s a sign from above,” Carolyn remarked. We started laughing. The feather was from my festive flower affixed to my scarf. It was the perfect way to end the three-hour ordeal.
Since I didn’t experience any allergic reactions to the Taxol, I knew that new side effects could be a possibility the first few days after my treatment. I awoke the following morning with slight tingling in my hands and feet, which is considered a common response. The feeling subsided within a few hours. The next day, fatigue and digestive issues were the side effects du jour. After taking medications throughout the day to deal with the diarrhea, a new condition cropped up – severe bone pain in my upper spine, hips, knees and shins. I was so uncomfortable during the night that I had to take pain medication and place pillows under my knees to take some of the pressure off the joints. I went to work on Monday morning but the pain was ever-present. I checked the side effects on the Internet just to confirm that what I was experiencing was normal…and it was. The pain lasted two more days. The days following I felt great. Well, maybe that’s an exaggeration. I did feel pretty good and actually had some energy. The fatigue was still present but only at night. I was even sleepy at normal bedtime hours; however, the night sweats continued to wake me up and disturb my slumber. After two and a half months of chemotherapy, I was accustomed to the minor inconveniences associated with ridding my body of cancer.
About ten days after the Taxol infusion, I decided to check the size of the mass in my right breast. It was significantly smaller and could no longer be felt along the outer tissue, which was very exciting. The Taxol was responding exactly the way Dr. Makhoul said it would and after only one treatment, too. There is no question that the Taxol causes more issues than the adriamycin and cytoxan cocktails taken during the first four treatments; however, I felt confident that it was going to eliminate the tumor completely and make it easier for the breast surgeon, Dr. Klimberg, to do her job. There is no question in my mind that the positive results of chemotherapy far outweigh any of the pesky side effects. And with only three more treatments to go, I’m determined to persevere.